Liver toxicity with acetaminophen may occur and is a serious, dose-dependent effect. The maximum recommended dosage is:
Answer: (d). Liver toxicity with acetaminophen may occur and is a serious, dose-dependent effect. The maximum recommended dosage is 75 mg/kg/day (adults not to exceed 4 g/d), and products carry warnings about exceeding this dose.
Signs associated with acetaminophen toxicity can mimic influenza symptoms and may include nausea, vomiting, diarrhea, and excessive sweating.
This may lead parents and caregivers to administer more medication to the child. Care should be taken not to exceed this threshold by administering higher doses more frequently than recommended.
In 2011 and 2012, the manufacturer of brand-name Tylenol products voluntarily reduced the maximum daily dosage to 3000 mg (6 tablets), with the dosing interval changed from 2 tablets every 4 to 6 hours to 2 tablets every 6 hours; the maximum daily dosage for Regular Strength Tylenol has been reduced to 3250 mg.
However, generic manufacturers may still have a maximum dose of 4000 mg on the product label.